Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 41666

Case report
Table of Contents - Year : 2016 | Month : September | Volume : 10 | Issue : 9 | Page : OD18 - OD19

Rifampicin-Induced Concomitant Renal Injury and Hepatitis OD18-OD19

Bharti Chogtu, Vyshak Uddur Surendra, Rahul Magazine, Preetam Rajgopal Acharya, Devesh Bhaskar Yerrapragada

Correspondence
Dr. Rahul Magazine,
Professor, Department of Pulmonary Medicine, Kasturba Medical College, Manipal University,
Manipal- 576104, Karnataka, India.
E-mail: rahulmagazine@gmail.com

Adverse drug reactions are not unusual during Anti-Tubercular Therapy (ATT). One of the common complications of anti-tubercular treatment is drug induced hepatitis and renal insufficiency has also been reported. Renal failure and/or hepatitis encountered during treatment of tuberculosis can have varied aetiologies: drug induced, concomitant viral infection, pre-existing co-morbidities or a combination of these. Since, hepatitis and/or renal insufficiency can be life threatening a prompt diagnosis is warranted, where drugs should be kept as one of the important cause. Identifying the drug helps in treating hepatitis and/or renal insufficiency along with helping the physician to change the combination of ATT regimen. Rifampicin is one of the most important first line drugs in the treatment of tuberculosis. Hepatitis, epigastric distress, anaemia, thrombocytopenia, and interstitial nephritis are reported adverse drug reactions to rifampicin. As per literature rifampicin induced renal toxicity is usually seen on rifampicin re-exposure, or rifampicin administration on alternate days, both being present in this case. Here we are reporting a case of ATT induced renal failure with concomitant hepatitis where rifampicin was suspected to be the cause.